Management of diarrhea as an undesirable effect of treatment with afatinib – case report
MUDr. Gabriela Krákorová, Ph.D.1, MUDr. Hynek Mírka, Ph.D.2, prof. MUDr. Miloš Pešek, CSc.
1. Klinika pneumologie a ftizeologie, FN a LF UK Plzeň
2. Klinika zobrazovacích metod, FN a LF UK Plzeň
Afatinib is an oral preparation, a tyrosine kinase inhibitor of the second-generation EGFR. It is used in the treatment of unresectable locally advanced or metastatic non-small cell lung carcinoma in patients with positive mutations in the gene encoding the epidermal growth factor receptor (EGFR). Afatinib as the first tyrosine kinase inhibitor EGFR demonstrated overall survival compared to chemotherapy in patients with positive EGFR mutation on exon 19 (prolongation of median survival by 12.2 months using afatinib). The most common side effects are rash, diarrhea, stomatitis and paronychia. To cope with side effects, patients need to be cooperative and well informed. At the clinic of pneumology and phthisiology, we have witnessed a brief written lesson that is part of a medical report. In the case of diarrhea, adequate hydration, dietary precautions, and the use of loperamide, which should be provided to patients immediately upon initiation of treatment with afatinib. The case study demonstrates good controlled side effects in collaborating patients with high adherence to treatment. In line with the literature, a good therapeutic effect remains unaffected even when reducing the daily dose of afatinib by half.
non-small cell lung cancer, mutation epidermal growth factor receptor, exon 19, afatinib, diarrhea
The full article is only available to subscribers
Become a regular subscriber to our Oncological Review...